Missouri, 2008

Flash Flood and Heavy Rain in Missouri, May 27, 2008

May 27, 2008 · NWS PAH · 2 events in 2 counties and zones

A cold front moved slowly south across the region, triggering some thunderstorms with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front moved slowly south across the region, triggering some thunderstorms with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 2:34 AM CST, 9 hours 26 minutes earlier.

Area forecast discussion, May 27, 2:34 AM CST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
334 AM CDT TUE MAY 27 2008

.UPDATE...
AMENDED ORIGINAL FORECAST DISCUSSION TO ADD DENSE FOG ADVISORY
THROUGH 9 AM CDT FOR IL/IN COUNTIES ALONG THE INTERSTATE 64 CORRIDOR.

&&

.PREV DISCUSSION... /ISSUED 307 AM CDT TUE MAY 27 2008/

DISCUSSION...
NEXT ROUND OF SHOWERS AND THUNDERSTORMS CURRENTLY MOVING INTO
SWRN MO/EXTREME NWRN AR AS OF 0745Z. THE CONVECTION SHOULD
APPROACH HIGHER THETA-E AIR...GREATER INSTABILITY/MOISTURE AS
EVIDENCED BY THE GOES SOUNDER ORIENTATION OF LIFTED INDEX/TOTAL
PRECIPITABLE WATER FIELDS AS OF 02Z. THE HIGHER THETA-E AIR
COMBINED WITH THE S/SWLY LOW LEVEL JET...SHOULD MAINTAIN SHOWERS
AND THUNDERSTORMS INTO SERN MO SHORTLY BEFORE OR AROUND
DAYBREAK...GRADUALLY WORKING SEWD INTO DEEPER MOISTURE/INSTABILITY
IN AR AND WRN TN.

ANTECEDENT LOW CLOUD AND FOG THIS MORNING SHOULD INHIBIT
SURFACE/LOW LEVEL HEATING ACROSS THE NORTHERN PORTION OF THE WFO
PAH FORECAST AREA THIS MORNING...CONCENTRATING ANY SIGNIFICANT
CONVECTION ALONG THE MO/AR AND KY/TN BORDERS...WHERE DIFFERENTIAL
HEATING SHOULD ALLOW A SLIGHT FASTER RISE TOWARD CONVECTIVE
TEMPERATURES...JUST NORTH OF THE MONDAY EVENING CONVECTION OVER TN.

THROUGH 00Z WEDNESDAY...MODIFIED CURRENT FORECAST TRENDS WITH A
30 PERCENT BLEND OF THE 13KM RUC/4KM ARW VERSION OF THE WRF
MODEL/12K NAM WRF...ESPECIALLY IN THE WIND/TEMPERATURE/DEWPOINT
FIELDS. THE 4KM ARW VERSION OF THE WRF DID AN EXCELLENT JOB OF
DEPICTING THE CURRENT MESOSCALE CONVECTIVE SYSTEM/CONVECTIVE LINE
OVER SWRN MO OVERNIGHT AND WAS GIVEN SLIGHTLY GREATER WEIGHT IN
DEPICTING SHORT TERM FORECAST WIND FIELDS.

GIVEN THE ENVIRONMENT IN WHICH THE CONVECTIVE LINE WILL BE MOVING
INTO TODAY...KEPT RAIN CHANCES HIGHER OVER SERN MO/SWRN IL/SWRN KY
THROUGH NOON TODAY...WITH INCREASED CHANCES NORTH AND SOUTH AS
SURFACE INSTABILITY INCREASES WITH THE FOG/CLOUDS BURN OFF ALONG
THE NORTHERN PART OF THE WFO PAH FORECAST AREA...AND ANY PRE-
EXISTING CONVECTION TO THE SOUTH INTRODUCES OUTFLOW
BOUNDARIES/INTERACTIONS FOR MORE WIDESPREAD CONVECTION THIS
AFTERNOON AND EVENING.

THE CONVECTIVE ACTIVITY SHOULD SLOWLY MOVE SOUTHWARD
WEDNESDAY THROUGH EARLY WEDNESDAY EVENING...AS THE FRONTAL
BOUNDARY SAGS SOUTHWARD THROUGH THE WFO PAH FORECAST AREA.

FOR NOW...STILL KEEPING THE BEST CHANCES OF RAIN SOUTH OF THE AREA
AFTER MIDNIGHT WEDNESDAY THROUGH FRIDAY NIGHT...AS THE NEXT
SHORTWAVE DAMPENS UPPER RIDGE...PLACING THE WFO PAH FORECAST AREA
ALONG THE BAROCLINIC ZONE EMBEDDED IN THE WESTERLIES.

NO CHANGES MADE TO THE CURRENT FORECAST PACKAGE BEYOND JUNE 1ST.

AVIATION...
IFR VSBYS AT CGI/PAH AS FOG HAS SOCKED IN...MVFR VSBYS ELSEWHERE FOR
SAME. ANTICIPATE FOG BURN OFF BY MID AM...FOLLOWED BY PM/EARLY
EVENING CHC TSRA AS FRONTAL BOUNDARY SAGS SOUTH INTO THE AREA. FRONT
SHOULD CLEAR TAF SITES OVERNIGHT WITH COOLER/DRIER AIR COMING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR EDWARDS-
     JEFFERSON-WABASH-WAYNE IL.

IN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR GIBSON-PIKE.

&&

SHORT/LONG TERM...SMITH
AVIATION...DH
Hazardous weather outlook, May 27, 8:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
900 AM CDT TUE MAY 27 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
900 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE ENTIRE OUTLOOK AREA
TODAY AND INTO THIS EVENING. THE VAST MAJORITY OF THE THUNDERSTORMS
SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER...SHOULD SURFACE
TEMPERATURES RISE MORE QUICKLY THAN EXPECTED...A FEW STORMS MAY
PRODUCE MARGINALLY SEVERE HAIL AND DAMAGING WIND GUSTS. LOCALLY
HEAVY RAINFALL...CAPABLE OF PRODUCING ISOLATED FLOODING...WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS IS EXPECTED WEDNESDAY AND WEDNESDAY
NIGHT...DECREASING FROM NORTH TO SOUTH...AS A COLD FRONT MOVES
SOUTH OF THE OUTLOOK AREA. ANY LINGERING THUNDERSTORM DEVELOPMENT
IS EXPECTED TO REMAIN BELOW SEVERE LIMITS.

A CHANCE OF THUNDERSTORMS IS EXPECTED ON SATURDAY...AHEAD OF
ANOTHER COLD FRONT POISED TO MOVE SOUTHWARD INTO THE OHIO VALLEY.
STRONGER WINDS ALOFT...COMBINED WITH AMPLE INSTABILITY AHEAD OF
THE COLD FRONT...MAY LEAD TO WIDESPREAD SEVERE THUNDERSTORMS.
DAMAGING WINDS...HAIL AND HEAVY RAIN WILL BE THE LIKELY HAZARDS
ASSOCIATED WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Paducah radar (KPAH), 52 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Mississippi

When
May 27, 12:00 PM CST to 5:00 PM CST
Where
Mississippi County, Charleston to 0.24 mi N of Charleston Arpt
Reported by
Newspaper
Coordinates
36.920, -89.330

Street flooding occurred in Charleston. On a few streets, the water was over the curbs on both sides of the streets.

Flash Flood, Stoddard

When
May 27, 4:03 PM CST to 5:00 PM CST
Where
Stoddard County, 0.88 mi SW of Idalia to 3.14 mi NW of Essex
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.860, -89.860

Up to two feet of water was briefly over a few roads.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99040, 93177.